Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



Smooth affine surfaces with non-unique $ \mathbb{C}^*$-actions

Authors: Hubert Flenner, Shulim Kaliman and Mikhail Zaidenberg
Journal: J. Algebraic Geom. 20 (2011), 329-398
Published electronically: November 29, 2010
MathSciNet review: 2762994
Full-text PDF

Abstract | References | Additional Information

Abstract: In this paper we complete the classification of effective $ \mathbb{C}^*$-actions on smooth affine surfaces up to conjugation in the full automorphism group and up to inversion $ \lambda\mapsto \lambda^{-1}$ of $ \mathbb{C}^*$. If a smooth affine surface $ V$ admits more than one $ \mathbb{C}^*$-action, then it is known to be Gizatullin i.e., it can be completed by a linear chain of smooth rational curves. In [Transformation Groups 13:2, 2008, pp. 305-354] we gave a sufficient condition, in terms of the Dolgachev-Pinkham-Demazure (or DPD) presentation, for the uniqueness of a $ \mathbb{C}^*$-action on a Gizatullin surface. In the present paper we show that this condition is also necessary, at least in the smooth case. In fact, if the uniqueness fails for a smooth Gizatullin surface $ V$ which is neither toric nor Danilov-Gizatullin, then $ V$ admits a continuous family of pairwise non-conjugated $ \mathbb{C}^*$-actions depending on one or two parameters. We give an explicit description of all such surfaces and their $ \mathbb{C}^*$-actions in terms of DPD presentations. We also show that for every $ k>0$ one can find a Danilov-Gizatullin surface $ V(n)$ of index $ n=n(k)$ with a family of pairwise non-conjugate $ \mathbb{C}_+$-actions depending on $ k$ parameters.

References [Enhancements On Off] (What's this?)

  • [Be] J. Bertin, Pinceaux de droites et automorphismes des surfaces affines, J. Reine Angew. Math. 341 (1983), 32-53. MR 697306 (84f:14035)
  • [CNR] P. Cassou-Noguès, P. Russell, Birational morphisms $ \mathbb{C}^2\to\mathbb{C}^2$ and affine ruled surfaces, in: Affine algebraic geometry. In honor of Prof. M. Miyanishi, 57-106. Osaka Univ. Press, Osaka 2007. MR 2327236 (2008d:14098)
  • [Dai] D. Daigle, On locally nilpotent derivations of $ k[X_1 , X_2 , Y]/(\varphi(Y ) - X_1 X_2 ) $, J. Pure Appl. Algebra 181 (2003), 181-208.
  • [DaGi] V. I. Danilov, M. H. Gizatullin, Automorphisms of affine surfaces. I. Math. USSR Izv. 9 (1975), 493-534; II. ibid. 11 (1977), 51-98. MR 0376701 (51:12876); MR 0437545 (55:10469)
  • [Du1] A. Dubouloz, Completions of normal affine surfaces with a trivial Makar-Limanov invariant. Michigan Math. J. 52 (2004), 289-308. MR 2069802 (2005g:14115)
  • [Du2] A. Dubouloz, Embeddings of Danielewski surfaces in affine spaces. Comment. Math. Helv. 81 (2006), 49-73. MR 2208797 (2007b:14136)
  • [FKZ1] H. Flenner, S. Kaliman, M. Zaidenberg, Birational transformations of weighted graphs, in: Affine algebraic geometry. In honor of Prof. M. Miyanishi, 107-147. Osaka Univ. Press, Osaka 2007. MR 2327237 (2008g:14117)
  • [FKZ2] H. Flenner, S. Kaliman, M. Zaidenberg, Completions of $ C^*$-surfaces, in: Affine algebraic geometry. In honor of Prof. M. Miyanishi, 149-200. Osaka Univ. Press, Osaka 2007. MR 2327238 (2008m:14116)
  • [FKZ3] H. Flenner, S. Kaliman, M. Zaidenberg, Uniqueness of $ \mathbb{C}^*$- and $ \mathbb{C}_+$-actions on Gizatullin surfaces. Transformation Groups 13:2, 2008, 305-354. MR 2426134
  • [FKZ4] H. Flenner, S. Kaliman, M. Zaidenberg, On the Danilov-Gizatullin Isomorphism Theorem. arXiv:0808.0459, 2008, 6 p.
  • [FlZa1] H. Flenner, M. Zaidenberg, Normal affine surfaces with $ \mathbb{C}^*$-actions, Osaka J. Math. 40, 2003, 981-1009. MR 2020670 (2004k:14118)
  • [FlZa2] H. Flenner, M. Zaidenberg, Locally nilpotent derivations on affine surfaces with a $ \mathbb{C}^*$-action. Osaka J. Math. 42, 2005, 931-974. MR 2196000 (2007a:14070)
  • [FlZa3] H. Flenner, M. Zaidenberg, On the uniqueness of $ \mathbb{C}^*$-actions on affine surfaces. Affine algebraic geometry, 97-111, Contemp. Math., 369, Amer. Math. Soc., Providence, RI, 2005. MR 2126657 (2005m:14119)
  • [Gi1] M. H. Gizatullin, I. Affine surfaces that are quasihomogeneous with respect to an algebraic group, Math. USSR Izv. 5 (1971), 754-769; II. Quasihomogeneous affine surfaces, ibid. 1057-1081. MR 0286796 (44:4005)
  • [Gi2] M.H. Gizatullin, Quasihomogeneous affine surfaces. (in Russian) Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971), 1047-1071. MR 0286791 (44:4000)
  • [GMMR] R. V. Gurjar, K. Masuda, M. Miyanishi, P. Russell, Affine lines on affine surfaces and the Makar-Limanov invariant. Canad. J. Math. 60, 2008, 109-139. MR 2381169 (2008m:14118)
  • [KML] S. Kaliman, L. Makar-Limanov, AK-invariant of affine domains. Affine algebraic geometry, 231-255, Osaka Univ. Press, Osaka, 2007. MR 2327241 (2008f:14076)
  • [Li] V. Lin, Configuration spaces of $ \mathbb{C}$ and $ \mathbb{C}\mathbb{P}^1$: some analytic properties, preprint, Max-Planck-Institut für Mathematik MPIM2003-98 (2003), 80p. arXiv:math/0403120, 89p.
  • [ML] L. Makar-Limanov, Locally nilpotent derivations on the surface $ xy=p(z)$, Proceedings of the Third International Algebra Conference (Tainan, 2002), Kluwer Acad. Publ. Dordrecht, 2003, 215-219. MR 2026097
  • [Mi] M. Miyanishi, Open algebraic surfaces. CRM Monograph Series, 12. American Mathematical Society, Providence, RI, 2001. MR 1800276 (2002e:14101)
  • [Ru] P. Russell, Hamburger-Noether expansions and approximate roots of polynomials. Manuscripta Math. 31 (1980), 25-95. MR 576491 (81g:14015)
  • [ZaLi] M. G. Zaĭdenberg; V. Ya. Lin, Finiteness theorems for holomorphic mappings. (Russian) Current problems in mathematics. Fundamental directions, Vol. 9 (Russian), 127-193, 272, Itogi Nauki i Tekhniki, Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1986. English translation in: Several complex variables. III. Geometric function theory. Encyclopaedia of Mathematical Sciences, 9. Springer-Verlag, Berlin, 1989, 113-172. MR 860611

Additional Information

Hubert Flenner
Affiliation: Fakultät für Mathematik, Ruhr Universität Bochum, Geb. NA 2/72, Universitätsstr. 150, 44780 Bochum, Germany

Shulim Kaliman
Affiliation: Department of Mathematics, University of Miami, Coral Gables, Florida 33124

Mikhail Zaidenberg
Affiliation: Université Grenoble I, Institut Fourier, UMR 5582 CNRS-UJF, BP 74, 38402 St. Martin d’Hères cédex, France

Received by editor(s): October 6, 2008
Received by editor(s) in revised form: March 20, 2009
Published electronically: November 29, 2010

American Mathematical Society